MAUDE Adverse Event Report: SMITH & NEPHEW, INC. ARTHROPIERCE XL STRAIGHT; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW, INC. ARTHROPIERCE XL STRAIGHT; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 72202683
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/05/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H11: internal complaint reference: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known risks with the device itself or with its use that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that, during a hip arthroscopy, after placing the anchor, the doctor used a large arthropierce to pass the wire through the labrum, it became entangled in the tissue and broke, releasing the piece into the patient's joint.A few minutes later, the doctor managed to find and remove the entire broken piece using grasper forceps.The procedure was resumed, after a 5-minute delay, using a similar s+n back-up.No further complications were reported.
 
Additional Manufacturer Narrative
H11: internal complaint reference: (b)(4).H3, h6: the reported device was not returned to the designated complaint unit for independent evaluation.However, an analysis of the customer provided image found an arthropierce xl device lying on a surface, the jaw is next to the device, detached from the tip.The failure is associated with a well-known failure mode that has been thoroughly investigated in prior complaints.No new information, trends, or patient impact were identified that would warrant further review.Based on the information available, there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.A complaint history review found no similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.The root cause of the reported event could not be determined since findings cannot lead to a clear cause of the reported event.Factors that could have contributed to the reported event include an application of unintended inappropriate or excessive force to the device, attempted correction of a damaged device, or an impact event inconsistent with normal use.Based on this investigation, the need for corrective action is not indicated.
 
Additional Manufacturer Narrative
H11: internal complaint reference (b)(4).
 
Additional Manufacturer Narrative
Internal complaint reference (b)(4).H11.H3, h6: the reported device was received for evaluation.A visual inspection found the device was not returned with any original packaging.The device shows wear from usage.The upper jaw has fractured away from the distal tip of the actuator and was not returned.An analysis of the customer provided image found an arthropierce xl device lying on a surface, the jaw is next to the device, detached from the tip.The failure is associated with a well-known failure mode that has been thoroughly investigated in prior complaints.No new information, trends, or patient impact were identified that would warrant further review.Based on the information available, there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.A complaint history review found no similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A definitive root cause for the reported issue could not be determined.Factors that could have contributed to the failure include procedural variance, or deviations from established protocols, increasing risks and leading to unintended consequences.Other factors include an application of unintended inappropriate or excessive force to the device, attempted correction of a damaged device, or an impact event inconsistent with normal use.Based on this investigation, the need for corrective action is not indicated.

Brand Name
ARTHROPIERCE XL STRAIGHT
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key23915594
Report Number1219602-2025-03339
Device Sequence Number15713148
Product Code LXH
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 09/22/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number72202683
Device Lot Number50527474
Was Device Available for Evaluation? Yes
Date Returned to Manufacturer08/24/2026
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/05/2025
Supplement Date Received by Manufacturer01/27/2026
Not provided
09/09/2026
Initial Report FDA Received Date12/29/2025
Supplement Report FDA Received Date01/28/2026
06/11/2026
09/23/2026
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/13/2014
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient Age35 YR
Patient SexFemale